Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 4 de 4
Filter
1.
Stroke Vasc Neurol ; 7(2): 158-165, 2022 Apr.
Article in English | MEDLINE | ID: covidwho-1832554

ABSTRACT

RATIONALE: Haematoma growth is common early after intracerebral haemorrhage (ICH), and is a key determinant of outcome. Tranexamic acid, a widely available antifibrinolytic agent with an excellent safety profile, may reduce haematoma growth. METHODS AND DESIGN: Stopping intracerebral haemorrhage with tranexamic acid for hyperacute onset presentation including mobile stroke units (STOP-MSU) is a phase II double-blind, randomised, placebo-controlled, multicentre, international investigator-led clinical trial, conducted within the estimand statistical framework. HYPOTHESIS: In patients with spontaneous ICH, treatment with tranexamic acid within 2 hours of onset will reduce haematoma expansion compared with placebo. SAMPLE SIZE ESTIMATES: A sample size of 180 patients (90 in each arm) would be required to detect an absolute difference in the primary outcome of 20% (placebo 39% vs treatment 19%) under a two-tailed significance level of 0.05. An adaptive sample size re-estimation based on the outcomes of 144 patients will allow a possible increase to a prespecified maximum of 326 patients. INTERVENTION: Participants will receive 1 g intravenous tranexamic acid over 10 min, followed by 1 g intravenous tranexamic acid over 8 hours; or matching placebo. PRIMARY EFFICACY MEASURE: The primary efficacy measure is the proportion of patients with haematoma growth by 24±6 hours, defined as either ≥33% relative increase or ≥6 mL absolute increase in haematoma volume between baseline and follow-up CT scan. DISCUSSION: We describe the rationale and protocol of STOP-MSU, a phase II trial of tranexamic acid in patients with ICH within 2 hours from onset, based in participating mobile stroke units and emergency departments.


Subject(s)
Antifibrinolytic Agents , Stroke , Tranexamic Acid , Antifibrinolytic Agents/adverse effects , Cerebral Hemorrhage/chemically induced , Cerebral Hemorrhage/diagnostic imaging , Cerebral Hemorrhage/drug therapy , Clinical Trials, Phase II as Topic , Hematoma/chemically induced , Hematoma/drug therapy , Humans , Multicenter Studies as Topic , Randomized Controlled Trials as Topic , Stroke/therapy , Tranexamic Acid/adverse effects
2.
Pol Merkur Lekarski ; 50(296): 118-123, 2022 Apr 19.
Article in English | MEDLINE | ID: covidwho-1790558

ABSTRACT

COVID-19 patients, particularly those with severe pulmonary involvement, are at an increased thromboembolic risk related, among various causes, to the cytokine storm and excessive activation of the coagulation cascade and platelets. Different intensity of anticoagulation for them is proposed, mainly with low molecular weight heparins (LMWHs); in a confirmed pulmonary embolism (PE) the therapeutic dose of LMWH is routinely used. Some authors suggest that hemorrhagic complications in COVID-19 patients are rare. At the same time, one can find reports on internal bleeding, including retroperitoneal hematoma (RPH) and other abdominal hematomas. CASE REPORTS: The authors describe 5 cases (3 of those aged more than 80 years) with giant RPHs and with moderate/severe COVID-19 pneumonia, treated before RPH diagnosis with different enoxaparin doses. The therapeutic dose was given to the male with verified PE limited to the segmental/subsegmental pulmonary arteries and initially to the female in whom echocardiography was strongly suggestive of PE, yet this diagnosis was excluded on CT angiography. In one patient, the enoxaparin dose was escalated from 40 mg bd to 60 mg bd after the D-dimer increase. Two patients had bleeding complications despite the enoxaparin dose restricted to 40 mg/daily or bd. Two males had a coexistent psoas hematoma while in only one female there was a coexistent femoral hematoma. RPHs occurred between day 4 and 14 of hospitalization and all were treated conservatively. Three patients who died were particularly charged, so their deaths were not merely directly associated with RPH, which was closely analyzed in one autopsy performed. The authors underline that the choice of anticoagulation intensity in patients with COVID-19 pneumonia without venous thromboembolism seems sometimes difficult but recent publications indicate the low prophylactic enoxaparin dose as an optimal option. Anticoagulation dose escalation based only on the D-dimer level may not be appropriate for certain patients; moreover, the D-dimer increase is commonly observed during internal bleeding.


Subject(s)
COVID-19 , Pulmonary Embolism , Adult , Aged , Aged, 80 and over , Anticoagulants , COVID-19/complications , Enoxaparin/adverse effects , Enoxaparin/therapeutic use , Female , Hematoma/chemically induced , Hematoma/drug therapy , Heparin, Low-Molecular-Weight/adverse effects , Humans , Male , Middle Aged , Pulmonary Embolism/drug therapy
3.
Ann Med ; 53(1): 295-301, 2021 12.
Article in English | MEDLINE | ID: covidwho-1575822

ABSTRACT

INTRODUCTION: Critically ill patients with COVID-19 are at increased risk of developing a hypercoagulable state due to haemostatic changes directly related to the SARS-CoV-2 infection or to the consequence of the cytokine storm. Anticoagulation is now recommended to reduce the thrombotic risk. Ilio-psoas haematoma (IPH) is a potentially lethal condition that can arise during the hospitalization, especially in intensive care units (ICUs) and frequently reported as a complication of anticoagulation treatment. MATERIALS AND METHODS: We report a case series of seven subjects with SARS-CoV-2 pneumonia complicated by Ilio-psoas haematomas (IPHs) at our COVID-Hospital in Rome, Italy. RESULTS: Over the observation period, 925 subjects with confirmed SARS-CoV-2 infection were admitted to our COVID-hospital. Among them, we found seven spontaneous IPHs with an incidence of 7.6 cases per 1000 hospitalization. All the reported cases had a severe manifestation of COVID-19 pneumonia, with at least one comorbidity and 5/7 were on treatment with low weight molecular heparin for micro or macro pulmonary thrombosis. CONCLUSIONS: Given the indications to prescribe anticoagulant therapy in COVID-19 and the lack of solid evidences on the optimal dose and duration, it is important to be aware of the iliopsoas haematoma as a potentially serious complication in COVID-19 inpatients. KEY MESSAGE Critically ill patients with COVID-19 are at increased risk of hypercoagulability state and anticoagulation therapy is recommended. Ilio-psoas haematoma (IPH) is found to be a complication of anticoagulation regimen especially in severe COVID-19 cases. An incidence of 7.6 cases per 1000 admission of IPHs was reported. Hypoesthesia of the lower limbs, pain triggered by femoral rotation, hypovolaemia and anaemia are the most common symptoms and signs of IPHs that should alert physician.


Subject(s)
Anticoagulants/adverse effects , COVID-19/complications , Hematoma/epidemiology , Psoas Muscles/diagnostic imaging , Thrombophilia/drug therapy , Aged , Aged, 80 and over , COVID-19/diagnosis , COVID-19/drug therapy , COVID-19/virology , Critical Illness/mortality , Critical Illness/therapy , Female , Glucocorticoids/therapeutic use , Hematoma/chemically induced , Hematoma/diagnosis , Hematoma/drug therapy , Heparin, Low-Molecular-Weight , Hospital Mortality , Humans , Incidence , Intensive Care Units , Italy/epidemiology , Magnetic Resonance Imaging , Male , Middle Aged , Muscular Diseases , SARS-CoV-2/isolation & purification , SARS-CoV-2/pathogenicity , Severity of Illness Index , Thrombophilia/etiology , Tomography, X-Ray Computed , Treatment Outcome
4.
Am J Trop Med Hyg ; 104(3): 1018-1021, 2021 Jan 13.
Article in English | MEDLINE | ID: covidwho-1175680

ABSTRACT

Anticoagulation plays a major role in reducing the risk of systematic thrombosis in patients with severe COVID-19. Serious hemorrhagic complications, such as intracranial hemorrhage, have also been recognized. However, intra-abdominal hemorrhage is under-recognized because of its rare occurrence, despite high mortality. Here, we discuss two cases of spontaneous iliopsoas hematoma (IPH) likely caused by anticoagulants during the clinical course of COVID-19. We also explored published case reports to identify clinical characteristics of IPH in COVID-19 patients. The use of anticoagulants may increase the risk of lethal IPH among COVID-19 patients becsuse of scarce data on optimal dosage and adequate monitoring of anticoagulant effects. Rapid diagnosis and timely intervention are crucial to ensure good patient outcomes.


Subject(s)
Abscess/virology , COVID-19/complications , Hematoma/diagnosis , Hematoma/virology , Muscle, Skeletal/pathology , Abscess/classification , Abscess/diagnosis , Aged , Anticoagulants/adverse effects , Antiviral Agents/therapeutic use , Blood Coagulation , COVID-19/diagnostic imaging , COVID-19/drug therapy , Fatal Outcome , Hematoma/classification , Hematoma/drug therapy , Humans , Male , Middle Aged , Muscle, Skeletal/virology , Severity of Illness Index , Thigh/pathology , Tomography, X-Ray Computed , Treatment Outcome
SELECTION OF CITATIONS
SEARCH DETAIL